Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Pittsburgh, PA

June 9, 2004Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 9, 2004, 6:28 PM EDT for Clarion County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2004, 6:28 PM EDT (22:28 UTC)
Expired
Jun 9, 2004, 7:30 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:59 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 2:59 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT WED JUN  9 2004

COLD FRONT SAGGING SLOWLY SOUTH ACROSS THE GREAT LAKES WILL FOCUS
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA
TONIGHT...INITIALLY IN THE NORTHERN ZONES AND MOVING SOUTH BY
DAYBREAK. THE FRONT WILL BECOME STATIONARY ACROSS WEST VIRGINIA ON
THURSDAY NIGHT AND START MOVING BACK NORTH AS A WARM FRONT ON
SATURDAY. SHOWERS AND SCATTERED THUNDERSTORMS WILL PERSIST ALONG THE
FRONTAL ZONE INTO THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        68  77  61  75 /  60  60  40  40
WHEELING,   WV        69  78  62  75 /  60  60  50  50
MORGANTOWN, WV        66  78  63  76 /  40  60  60  60
ZANESVILLE, OH        68  80  63  77 /  50  60  60  60
NEW PHILADELPHIA, OH  68  76  61  75 /  70  50  30  50
FRANKLIN, PA          65  74  55  72 /  80  50  30  20
DUBOIS, PA            66  75  55  72 /  70  50  30  20
LATROBE, PA           66  77  58  75 /  60  60  50  50
BUTLER, PA            66  76  59  74 /  70  50  30  30
INDIANA, PA           65  76  57  73 /  60  60  40  30
OAKLAND, MD           66  76  59  73 /  40  60  60  60
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

06/06
Hazardous weather outlook, Jun 9, 1:15 PM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 PM EDT WED JUN 9 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-102216-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
115 PM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA..AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT
MAINLY IN THE NORTHERN HALF OF WESTERN PENNSYLVANIA AND PORTIONS OF
EAST CENTRAL OHIO. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE MAIN
SEVERE THREATS ALTHOUGH LOCALIZED HEAVY RAINS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jun 9, 1:26 PM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT WED JUN 9 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092124-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
126 PM EDT WED JUN 9 2004

...SEVERE WEATHER OUTLOOK...

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT
MAINLY IN THE NORTHERN HALF OF WESTERN PENNSYLVANIA AS WELL AS PARTS
OF EAST CENTRAL OHIO. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WIND AND LARGE HAIL ALTHOUGH LOCALIZED HEAVY RAINFALL IS
ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AS WELL AS OTHER
OFFICIAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 9, 4:53 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT WED JUN 9 2004

OHZ040-041-PAZ007>009-013-092216-
CARROLL OH-COLUMBIANA OH-FOREST PA-LAWRENCE PA-MERCER PA-VENANGO PA-
453 PM EDT WED JUN 9 2004

...THUNDERSTORMS SCATTERED ACROSS YOUR AREA...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A FEW
THUNDERSTORMS MOVING ACROSS NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.  THE STORMS WERE MOVING TOWARD THE EAST AT 20 MILES AN
HOUR.  WIND GUSTS TO 40 MILES AN HOUR ARE POSSIBLE, ALONG WITH
FREQUENT LIGHTNING.  BRIEF HEAVY DOWNPOURS COULD CAUSE WATER TO POND
ON ROADS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  NEVER TAKE COVER
UNDER A TREE.  KEEP ALERT FOR UPDATES OR POSSIBLE WARNINGS.

REHAK
Special weather statement, Jun 9, 5:54 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT WED JUN 9 2004

OHZ039>041-048-PAZ007>009-013>016-020-022-023-WVZ001-100200-
ARMSTRONG PA-BEAVER PA-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-
COSHOCTON OH-FOREST PA-HANCOCK WV-INDIANA PA-JEFFERSON PA-
LAWRENCE PA-MERCER PA-TUSCARAWAS OH-VENANGO PA-
554 PM EDT WED JUN 9 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY
EVENING FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ARMSTRONG         BEAVER           BUTLER           CLARION
FOREST            INDIANA          JEFFERSON        LAWRENCE
MERCER            VENANGO.

IN WEST VIRGINIA...
HANCOCK.

IN OHIO...
CARROLL          COLUMBIANA       COSHOCTON        TUSCARAWAS.

<<< CALL TO ACTION >>> REMEMBER A SEVERE THUNDERSTORM WATCH MEANS
CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

FREQUENT LIGHTNING IS POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:56 PM EDTSevere Thunderstorm WarningPBZVenango64 min
Jun 9, 6:07 PM EDTSevere Thunderstorm WarningPBZForest53 min
Jun 9, 6:10 PM EDTSevere Thunderstorm WarningPBZForest50 min
Jun 9, 7:13 PM EDTSevere Thunderstorm WarningPBZCoshocton62 min
Jun 9, 7:16 PM EDTSevere Thunderstorm WarningPBZMuskingum59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.